Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 159, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 9:55 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 9:55 PM EDT (01:55 UTC)
- Expired
- Aug 9, 2000, 10:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:30 PM EDT | Thunderstorm Wind | Ravencliff, WV | Large tree branches were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2748 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 100156
SVRCRW
WVC047-109-100245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
955 PM EDT WED AUG 9 2000
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCDOWELL COUNTY IN WEST VIRGINIA...
WYOMING COUNTY IN WEST VIRGINIA...
* UNTIL 1045 PM EDT...
* AT 952 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF OCEANA TO 11 MILES
WEST OF IAEGER...MOVING SOUTHEAST AT 40 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WAR...IAEGER...
DAVY...WELCH AND PINEVILLE.
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
$$
LAT...LON 3722 8154 3729 8140 3745 8130 3750 8123
3755 8131 3778 8147 3775 8173 3770 8170
3766 8180 3755 8184 3746 8198 3728 8182
3722 8167What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:35 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 9, 9:35 PM EDT, 20 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087- KYZ101>103-105-VAZ003-004-100830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 935 PM EDT WED AUG 9 2000 ABSOLUTELY INCREDIBLE WEATHER GOING ON THIS EVENING AS AN MCS HAS BLOWN UP RIGHT OVER THE RLX CWA. MORE WIND DAMAGE...FLASH FLOODING...AND REPORTS OF FUNNEL CLOUDS AND TORNADOES. HAVE NOT HAD MUCH TIME TO CHECK OUT THE OVERALL PICTURE. BASICALLY...WILL ALLOW SEVERE WATCH 669 TO EXPIRE AND EXTEND THE FLASH FLOOD WATCH OVER THE SOUTHERN COUNTIES TO 5 AM TOMORROW MORNING. WILL UPDATE OTHER PARAMETERS IF NEEDED AND IF POSSIBLE. .RLX... WV...FLASH FLOOD WATCH THROUGH 5 AM THURSDAY MORNING FOR ZONES WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037. VA...FLASH FLOOD WATCH THROUGH 5 AM THURSDAY MORNING FOR ZONES VAZ003>004. KY...FLASH FLOOD WATCH THROUGH 5 AM THURSDAY MORNING FOR ZONES KYZ102>103...KYZ105J. OH...NONE .END/CL
In the hours before
Local storm report, Aug 9, 4:30 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
430 PM EDT WED AUG 09 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM GRANTSVILLE WV WIND DAMAGE
08/09/00 CALHOUN NUMEROUS TREES DOWN IN
AREA. BRAXTON/CHLOE ROAD
0130 PM LOONEYVILLE WV WIND DAMAGE
08/09/00 ROANE NUMEROUS TREES DOWN IN
TOWN.
0200 PM CLARKSBURG WV WIND DAMAGE
08/09/00 HARRISON TREES DOWN IN CLARKSBURG
AND SHINNSTON.
0200 PM CARESS WV WIND DAMAGE
08/09/00 BRAXTON TREES DOWN IN CARESS AND
WILSIE.
0200 PM PHILIPPI WV WIND DAMAGE
08/09/00 BARBOUR HOUSE DAMAGED IN DOWNTOWN
PHILIPPI AND ON UNION ROAD
3 MILES SOUTH OF PHILIPPI.
REPORTED BY 911 CENTER.
0200 PM PHILIPPI WV WIND DAMAGE
08/09/00 BARBOUR *** 2 INJ ***
TREES STRUCK AUTOMOBILE IN
PHILIPPI. TWO PERSONS
TREATED FOR MINOR
INJURIES. REPORTED BY
BARBOUR COUNTY 911 CENTER.
0200 PM BUCKHANNON WV WIND DAMAGE
08/09/00 UPSHUR TREES BLOCKING RT. 20
SOUTH OF ADRIAN.
0200 PM JANE LEW WV WIND DAMAGE
08/09/00 LEWIS TREES DOWN NEAR JACKSONS
MILL AND POWER OUTAGE IN
JANE LEW. REPORTED BY
LEWIS COUNTY 911 CENTER.
0212 PM OAK HILL WV WIND DAMAGE
08/09/00 FAYETTE RADIO STATION TOWER BLOWN
DOWN AT SEWELL MOUNTAIN 10
MILES SOUTHEAST OF
FAYETTEVILLE.
0215 PM SUMMERSVILLE WV WIND DAMAGE
08/09/00 NICHOLAS TREES DOWN IN SUMMERSVILLE
AND MT. NEBO AREA.
0215 PM RICHWOOD WV WIND DAMAGE
08/09/00 NICHOLAS TREES DOWN ON FORK
MOUNTAIN ROAD.
0215 PM WV WIND DAMAGE
08/09/00 WEBSTER TREES DOWN ON RT. 3 AND
RT. 20 NEAR HACKER VALLEY.
0215 PM COTTLE WV WIND DAMAGE
08/09/00 NICHOLAS TREES DOWN ON RT. 20 AT
COTTLE.
0215 PM WANETA WV WIND DAMAGE
08/09/00 WEBSTER 911 CENTER REPORTED ROAD
BLOCKED ON POINT MOUNTAIN
AND WINDOWS BLOWN OUT OF
HOMES IN THAT AREA.
0215 PM FLEMINGTON WV WIND DAMAGE
08/09/00 TAYLOR TREES DOWN ON RT. 250.
0222 PM EAST BANK WV .75 INCH HAIL
08/09/00 KANAWHA DIME SIZE HAIL IN EAST
BANK.
0228 PM WV WIND DAMAGE
08/09/00 WEBSTER POWER LINES AND TREES
BLOCKING ROADS IN CITY OF
WEBSTER SPRINGS.
0230 PM SLATY FORK WV WIND DAMAGE
08/09/00 POCAHONTAS POCAHONTAS COUNTY 911
REPORTED TREES DOWN ON RT.
219 NEAR HILLSBORO AND
SLATY FORK.
0250 PM SLATY FORK WV .75 INCH HAIL
08/09/00 POCAHONTAS TREES DOWN AS WELL.
NNNNSpecial weather statement, Aug 9, 9:37 PM EDT, 18 minutes before
WVZ024-025-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 937 PM EDT WED AUG 9 2000 ...STRONG THUNDERSTORMS WILL MOVE THROUGH MINGO AND LOGAN COUNTIES BY 1015 PM EDT... SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAN...LOGAN...CHIEF LOGAN STATE PARK AND CHAPMANVILLE. RADAR INDICATED THAT VERY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS. PLEASE REPORT HA,IL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:27 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Putnam | 33 min |
| Aug 9, 8:41 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 34 min |
| Aug 9, 8:45 PM EDT | Tornado Warning | RLX | Putnam | 45 min |
| Aug 9, 8:54 PM EDT | Tornado Warning | RLX | Cabell, Lincoln, Wayne | 36 min |
| Aug 9, 8:54 PM EDT | Tornado Warning | RLX | Kanawha | 36 min |
| Aug 9, 9:14 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 61 min |
| Aug 9, 9:14 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 61 min |
| Aug 9, 9:31 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha | 59 min |
| Aug 9, 10:00 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 45 min |
| Aug 10, 12:32 AM EDT | Flash Flood Warning | RLX | Kanawha | 6 hr |
| Aug 10, 12:44 AM EDT | Flash Flood Warning | RLX | Jackson, Mason, Putnam | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.